Copy of what GI/PA stated a few days ago....hope this helps!
agree it is more important to give the reconmendations based on degree of damage. What I gave searching4answer is the strictest reconmendation..(the one they give liver transplant patients). Now remember we dont know Joey's degree of liver damage or his history. Until the dust settles, I think a conservative approach is best. I take these reconmendations from several hepatologist (liver only specialists) who only reconmend tylenol based products at no more than 2-3 gm per day (4-6 OTC dose).
Every doctor varies a bit..but this is what I have come to know as the standard of care (even for the liver transplant crowd)
1. Tylenol at no greater than 2-3 grams per day and never mixed with any alcohol (which is a no-no anyhow).
2. Avoid NSAIDS.
Now after biospy and lab work and it is found that a patient has only mild-moderate damage with no cirrhosis, this may be liberalized but this can vary from doc to doc.
I would trust your doc until told differently, but if he isnt a specialist, I would get one. And if he is, ask why they think the way they do...
Doctors have their own preferences. Both ibuprofen and acetaminophen can be troublesome in large amounts over prolonged periods. Your liver is not in too bad shape so it probably won't make much difference which you use. The best thing to do is follow your doctor's instructions and use whichever is recommended sparingly.
One of the most common questions that I am asked by my patients with hepatitis or other liver diseases is - "Which type of painkiller is safer for my liver - acetaminophen (Tylenol), or nonsteroidal anti-inflammatories (such as Aspirin, or Motrin)?"- Well, in this brief article which is excerpted from my book : "Dr. Melissa Palmer's Guide To Hepatitis and Liver Disease" I will answer this question.
Acetaminophen ( APAP or Tylenol) is a medication used to control pain ( known as an analgesic ) and fever ( known as an antipyretic ). It does this without producing the stomach discomfort often experienced with aspirin and other nonsteroidal anti-inflammatories (NSAIDs). This capability has caused acetaminophen to become a very popular alternative to NSAIDs. In small doses (i.e. less than four grams per day, or eight pills taken over a twenty-four hour period of time) acetaminophen is quite safe for the liver. ( Note : each acetaminophen tablet or pill typically contains 500mg of acetaminophen). In fact, acetaminophen is the recommended medication for relieving minor aches, pains and headaches from any cause in individuals with liver disease.
However, when taken in excessive quantities or when combined with alcohol, acetaminophen may cause death due to liver failure. In fact, an overdose of acetaminophen is one of the most common causes of liver failure, as well as the most common cause of drug-induced liver disease in the United States. And, after acetaminophen became readily available in 1960 as an over-the- counter medication, it became one of the most popular instrumentality's for attempting suicide.
For liver injury to occur, acetaminophen must generally be consumed in a quantity exceeding fifteen grams within a short period of time, such as in a single dose. Although uncommon, an ingestion of between seven to ten grams at one time may also cause liver damage. The consumption of alcohol in conjunction with acetaminophen significantly increases the likelihood that an individual will incur severe liver damage. Therefore, individuals who consume alcohol on a regular basis should probably limit acetaminophen intake to a maximum of one to two grams per day ( i.e. two to four pills within a twenty-four hour period). Still, the best advise for individuals with liver disease is to totally abstain from alcohol.
Individuals should take special note that acetaminophen is also an active ingredient in more than two hundred other medications, including Nyquil and Anacin 3. So, it is essential to carefully read the labels of all over-the- counter medications carefully. Other commonly used medications such as omeprazole ( Prilosec), phenytoin ( Dilantin), and isoniazid (INH) may increase the risk of liver injury caused by acetaminophen. It is always in the liver patient's best interests to consult with his or her hepatologist prior to taking any medication.
Acetylsalicylic acid (Aspirin) and other NSAIDs are drugs which are widely used for their anti-inflammatory and analgesic effects. They also have the potential to cause drug-induced liver disease. In fact, many NSAIDs have been withdrawn from the market due to their harmful effects on the liver ( known as hepatotoxicity). All NSAIDs have the potential to cause liver injury. However, some NSAIDs are more hepatotoxic than others. The NSAIDs which are presently on the market, yet are frequently associated with liver injury are: aspirin (ASA), diclofenac (Voltaren), and sulindac (Clinoril). Therefore, individuals with liver disease should avoid using these NSAIDs. Older women seem to be particularly susceptible to the hepatotoxicity of NSAIDs, and are best advised to avoid NSAIDs altogether. Individuals who have developed complications of cirrhosis, (known as decompensated cirrhosis), such as ascites ( accumulation of fluid in the abdomen) or bleeding esophageal varices ( enlarged blood vessels in the esophagus), are at increased risk for kidney injury due to NSAIDs. Since this may lead to both liver and kidney failure, known as hepatorenal syndrome, individuals with advanced liver disease are best advised to totally avoid all NSAIDs.
In conclusion, acetaminophen taken in moderate dosages is generally the safer choice for the relief of minor aches and pains occurring in individuals with any type of hepatitis or liver disease.
thanks to all for the comments, I think I have the picture
My Doc is an infectious disease specialist, former military who claims he spent 10-15 years at walter reed working with many hep-c patients.
He is definitely pro-treatment in his own words a "zealot" about treatment, even to go as far to tell me he recommends continuation even if no response after 12-24 weeks, this has me somewhat concerned but we cross that bridge when we get there, ultimately it is my choice anyway.
I live in Jackson, WY so not many local choices no GI's or hepatologist here, Salt lake would be the closest 300 mi.
Someone said my liver wasn't too bad, I hope their right, Doc says I am more like a grade 1.8 not sure how he comes up with that.
anyway thanks to all, just found this place yesterday, glad i did
I contacted hepatitis B in1986 in Mexico. At that time I was hospitalised for 10 days and released in good health. Now after 12 years on Norco (degenerative disk desease and associated moderate to severe pain) which is 10mg hudrocodone and 375mg acetaminophen (tylenol) I have for the past several years been experiencing flu like symtoms much like the symtoms I had being hospitalized for Hep B sans the yellow eyes. Over a year ago I consulted a Chinese herbalist who put me on a liver detox. He came to that decision based on the color of my tongue which was red (indicating a hot liver overactively performing and a check of my pulse indicating an "over active and weak liver" and "low energy". I did not inform him of any medical conditions I had prior to his assestment. As long as I am taking the the detox herb drink I fell good but recently I was w/out the herbs for a few weeks and the symtoms came right back. I went back on the herbs and feel better again. I have a doctors appointment this afternoon and I am going to bring up the subject of tylenol and liver damage w/ the hope that at the least he will call a prescription in to a COMPOUND PHARMACY and order the hydrocodone w/out the tylenol in the hopes that in conjuction w/ the liver detox I can give my liver a chance to regenerate. I assume he will order liver tests first though. I will keep this forum informed if there is success in my desired approach. Paul
Tylenol or Ibuprofen............for myself, taking Tylenol is of no benefit. Ibuprofen is the only over the counter pain med. that will take away headaches for me. Thankfully, 1 - 200 mg. handles it, and thankfully, I have not had too many headaches on tx and now post.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.